MAUDE Adverse Event Report: BECTON, DICKINSON & CO., (BD) BD BACTEC¿ SUBCULTURING/AEROBIC VENTING UNIT; MONITOR, MICROBIAL GROWTH

BECTON, DICKINSON & CO., (BD) BD BACTEC¿ SUBCULTURING/AEROBIC VENTING UNIT; MONITOR, MICROBIAL GROWTH
Catalog Number 249560
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 10/08/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D.4.Medical device expiration date: unknown.E.1.Initial reporter phone#: (b)(6).H.3.A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It has been reported that the bd bactec¿ subculturing/aerobic venting unit has been found causing a needlestick injury during use.The following has been provided by the initial reporter: needlestick injury due to half sharp, half blunt end of needle.Can i make you aware of an issue with some bd venting needles.Looks like the metal bit is inverted - sharp sticking out and blunt end that normally makes contact with bottle seal was blunt.Unfortunately we had a needle stick over the weekend with bms inoculating patients blood into graze on her hand as hand slipped likely due to too much force needed to puncture bottle.
 
Additional Manufacturer Narrative
The following field was updated due to additional information: b5: describe event or problem: it has been reported that the bd bactec¿ subculturing/aerobic venting unit has been found causing a needlestick injury during use.The following has been provided by the initial reporter: needlestick injury due to half sharp, half blunt end of needle.Can i make you aware of an issue with some bd venting needles.Looks like the metal bit is inverted - sharp sticking out and blunt end that normally makes contact with bottle seal was blunt.Unfortunately we had a needle stick over the weekend with bms inoculating patients blood into graze on her hand as hand slipped likely due to too much force needed to puncture bottle.Staff member was placed on 7 days flucoxacillin as a precautionary measure due to the potential risk.Staff member is fit and well and has not had any further symptoms following this exposure.H.6.Investigation summary: this memo serves to summarize findings on your recent complaint 9036592 on product 249560 (vent aerobic 50 ea), lot number 1342258, where it was observed that there was a device with a cannula that was too blunt causing a needlestick injury.Event description: "needlestick injury due to half sharp, half blunt end of needle." complaint history review: a review of past complaints on this product over the past 12 months does not indicate a trend on this issue.Device history record review: a review of the device history record did not indicate any manufacturing issues.Sample analysis: a review of the photo provided does not indicate any defects.The retention sample inspection was satisfactory.Evaluations results: based on the investigation, no defect was observed.No complaint trend is present for this batch.Investigation conclusion: based on the evaluation of the investigation, the complaint was not confirmed.As no deviations were observed in the investigation, no corrective or preventive actions are indicated at this time.Bd will continue to monitor for trending.
 
Event or Problem Description
It has been reported that the bd bactec¿ subculturing/aerobic venting unit has been found causing a needlestick injury during use.The following has been provided by the initial reporter: needlestick injury due to half sharp, half blunt end of needle.Can i make you aware of an issue with some bd venting needles.Looks like the metal bit is inverted - sharp sticking out and blunt end that normally makes contact with bottle seal was blunt.Unfortunately we had a needle stick over the weekend with bms inoculating patients blood into graze on her hand as hand slipped likely due to too much force needed to puncture bottle.Staff member was placed on 7 days flucoxacillin as a precautionary measure due to the potential risk.Staff member is fit and well and has not had any further symptoms following this exposure.

Brand Name
BD BACTEC¿ SUBCULTURING/AEROBIC VENTING UNIT
Common Device Name
MONITOR, MICROBIAL GROWTH
Manufacturer (Section D)
BECTON, DICKINSON & CO., (BD)
1575 airport road
sumter SC 29153
Manufacturer (Section G)
BECTON, DICKINSON & CO., (BD)
1575 airport road
sumter SC 29153
Manufacturer Contact
jo doyka
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key18079425
Report Number1024879-2023-00786
Device Sequence Number7729227
Product Code JTA
UDI-Device Identifier00382902495604
UDI-Public(01)00382902495604
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number249560
Device Lot Number1342258
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/26/2023
Initial Report FDA Received Date11/06/2023
Supplement Report FDA Received Date01/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown